North Dakota, 2015Damaging Winds in North Dakota, July 27, 2015
July 27, 2015 · NWS BIS · 9 events in 7 counties and zones
Thunderstorms formed along and ahead of a very strong cold front and deep upper level low. Some storms became severe producing strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed along and ahead of a very strong cold front and deep upper level low. Some storms became severe producing strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 27, 12:52 PM MST, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 27, 12:52 PM MST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
252 PM CDT MON JUL 27 2015
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 233 PM CDT MON JUL 27 2015
CONSIDERABLE SUNSHINE ALLOWING FULL HEATING ACROSS MUST OF WEST
AND CENTRAL NORTH DAKOTA THIS AFTERNOON. DEWPOINTS INTO THE MID
60S TO THE MID 70S. NAM BUFKIT SOUNDINGS HAVE 4000+ CAPE WITH
20-30 KTS BULK SHEAR ACROSS WEST AND CENTRAL NORTH DAKOTA. WAITING
FOR CAP TO ERODE.
HEAVY RAIN AMOUNTS IN THE THUNDERSTORM AREAS OF ONE TO NEARLY 2
INCHES MAINLY NORTH. ISOLATED MUCH HIGHER AMOUNTS CERTAINLY
POSSIBLE.
ON TUESDAY...EXPANDED THE HIGH WIND WATCH EAST THROUGH THE CWA.
MODELS DELAYED THE HIGHER WINDS ABOUT 3 TO 6 HOURS.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 233 PM CDT MON JUL 27 2015
THE LONG TERM WILL START WITH WINDY CONDITIONS AND SCATTERED
SHOWERS TUESDAY NIGHT THROUGH WEDNESDAY MORNING.
THE DEPARTING LOW WILL PRODUCE WRAP AROUND SHOWERS...MAINLY ACROSS
NORTHERN NORTH DAKOTA. ADDITIONALLY WITH DOWNSLOPING WINDS AND
STRONG CAA WEDNESDAY LOOKS LIKE ANOTHER WINDY DAY...ALBEIT MUCH
LESS THAN TUESDAY.
THEREAFTER WE WILL SEE A TRANSITION TO NORTHWEST FLOW...WITH
RELATIVELY COOL AND DRY CONDITIONS THROUGH THE REST OF THE WEEK.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 233 PM CDT MON JUL 27 2015
MAIN HAZARDS TO AVIATION ARE THUNDERSTORMS THIS AFTERNOON WEST
SPREADING EAST TONIGHT. ON TUESDAY STRONG WINDS. MAINLY VFR
CONDITIONS EXPECTED ALTHOUGH LOCAL MVFR TO IFR POSSIBLE IN
THUNDERSTORMS. WEST WINDS INCREASING TO 30 TO 48 KTS AFTER 12Z
TUESDAY WESTERN PORTION. STRONG WINDS SPREADING EAST AFTER 18Z.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
NDZ001>003-009>011-017>021-031>035-040>046.
HIGH WIND WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING
FOR NDZ004-005-012-013-022-023-025-036-037-047-048-050-051.
&&
SHORT TERM...WAA
LONG TERM...AJ
AVIATION...WAA
Hazardous weather outlook, Jul 27, 1:20 PM MST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT MON JUL 27 2015
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-282030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
320 PM CDT MON JUL 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS CAN BE EXPECTED ACROSS FAR WESTERN NORTH
DAKOTA THIS AFTERNOON. SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE
FROM WEST TO EAST ACROSS THE STATE TONIGHT. THE HIGHEST
PROBABILITY FOR SEVERE WEATHER WILL BE MONDAY EVENING. LARGE
HAIL...DAMAGING WINDS...VERY HEAVY RAIN...AND ISOLATED TORNADOES
ARE THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG WEST WINDS WILL DEVELOP TUESDAY MORNING SPREADING EAST BY
TUESDAY AFTERNOON. WIND GUSTS TO AROUND 60 MPH ARE POSSIBLE.
SCATTERED THUNDERSTORMS ARE POSSIBLE WEST AND NORTH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT ALL HAIL...WINDS OVER 40 MPH...FLOODING...AND
TORNADOES...TO THE NATIONAL WEATHER SERVICE AT 701-223-4582 OR VIA
SOCIAL MEDIA.
WAA
In the hours before
Special weather statement, Jul 27, 3:55 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
455 PM MDT MON JUL 27 2015
NDZ040-043-272330-
SLOPE-BOWMAN-
455 PM MDT MON JUL 27 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SLOPE AND WESTERN
BOWMAN COUNTIES...
AT 455 PM MDT...A STRONG THUNDERSTORM WAS 13 MILES WEST OF MUD
BUTTES...OR 25 MILES EAST OF EKALAKA...MOVING NORTHEAST AT 50 MPH.
WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RHAME...MARMARTH...MUD BUTTES...GRIFFIN...PRETTY BUTTE AND SUNSET
BUTTE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4647 10405 4631 10338 4594 10358 4594 10403
4595 10405
TIME...MOT...LOC 2255Z 204DEG 42KT 4598 10404
HEINERTThunderstorm Wind, Slope
- When
- July 27, 4:30 PM MST to 4:40 PM MST
- Where
- Slope County, 7.66 mi N of Marmarth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.410, -103.920
Strong thunderstorm wind gusts were reported by the public.
Thunderstorm Wind, Adams
- When
- July 27, 6:50 PM MST to 6:53 PM MST
- Where
- Adams County, 7.89 mi NE of Haynes
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.040, -102.340
Strong thunderstorm wind gusts were reported by a trained spotter.
Thunderstorm Wind, Williams
- When
- July 27, 8:00 PM CST to 8:03 PM CST
- Where
- Williams County, 1.97 mi ESE of Buford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.990, -103.960
The strong thunderstorm wind gusts were reported by a trained spotter.
Thunderstorm Wind, Williams
- When
- July 27, 8:30 PM CST to 8:34 PM CST
- Where
- Williams County, 9.58 mi NW of (Isn)sloulin Fld Wil
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 48.260, -103.820
Shingles were blown off a roof, and barn doors were blown out.
Thunderstorm Wind, Slope
- When
- July 27, 7:40 PM MST to 7:43 PM MST
- Where
- Slope County, 0.95 mi W of Marmarth
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 46.300, -103.920
A tree blew over onto a garage roof, damaging the roof.
Thunderstorm Wind, Grant
- When
- July 27, 7:55 PM MST to 7:58 PM MST
- Where
- Grant County, 13.16 mi N of Elgin Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.590, -101.810
The strong thunderstorm wind gusts were reported by a trained spotter.
Thunderstorm Wind, Golden Valley
- When
- July 27, 8:00 PM MST to 8:07 PM MST
- Where
- Golden Valley County, Beach
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.920, -104.000
The strong thunderstorm wind gusts were reported by the public.
Thunderstorm Wind, McKenzie
- When
- July 27, 8:55 PM MST to 8:58 PM MST
- Where
- McKenzie County, 1.87 mi E of Grassy Butte
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 47.400, -103.210
The strong thunderstorm wind gusts were reported by a COOP observer.
Thunderstorm Wind, Burleigh
- When
- July 27, 9:59 PM CST to 10:03 PM CST
- Where
- Burleigh County, 0.84 mi NW of Bismarck
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 46.810, -100.780
The strong thunderstorm wind gusts were reported by a broadcast media partner.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 27 to 29, 201531 injured · 7 events
- Hail and Damaging Winds in Montana, July 27, 2015$2.5 million · 1.75 in hail · 26 events
- Wildfire in California, July 27 to 31, 2015$500,000 · 2 events
- Flash Flooding and Damaging Winds in Iowa, July 27, 2015$223,000 · 53 kt wind · 18 events
- Hail and Damaging Winds in Virginia, July 27, 2015$101,000 · 1 in hail · 6 events
- Flash Flood and Hail in Massachusetts, July 27, 2015$71,000 · 1 in hail · 6 events
- Damaging Wind in Kentucky, July 27, 2015$70,000 · 83 kt wind · 1 event
- Damaging Winds in Montana, July 27, 2015$32,000 · 61 kt wind · 6 events
- Excessive Heat in Kentucky, July 27 to 29, 201522 events
- Excessive Heat in Illinois, July 27 to 29, 201519 events
- Damaging Winds and Heavy Rain in Missouri, July 27, 2015$18,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, July 27, 20151.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594998, 594999, 595002, 595004, 595000, 595001, 595003, 595005, 595006.